Hail, Coke
- When
- May 7, 10:12 PM CST
- Where
- Coke County, 13.7 mi SSW of Edith
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.730, -100.720
A COOP Observer reported quarter size hail 11 miles north-northeast of Water Valley.
Daytime heating, an approaching upper level low pressure system and a dryline across West Central Texas triggered the development of a few supercell thunderstorms. These storms continued to form until shortly after midnight on May 8.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Daytime heating, an approaching upper level low pressure system and a dryline across West Central Texas triggered the development of a few supercell thunderstorms. These storms continued to form until shortly after midnight on May 8. These severe storms produced baseball size hail near Sonora and damaging thunderstorm wind gust reports across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 5:27 PM CST, 4 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 627 PM CDT Tue May 7 2019 .AVIATION... /00Z TAFS/ Decided to keep the TAF package in line with the 18z TAF package. Still expecting thunderstorms to move across the area and bring VCTS/TSRA to all sites through the morning hours. Additional amendments with the inclusion of TEMPO groups may need to be inserted once the line of thunderstorms develop and we can get an accurate forward speed and ETA at the TAF sites. Expect poor visibilities and very strong and erratic winds around the storms. As the line of storm passes, expect improving weather conditions with just some lingering MVFR CIGs through the rest of the morning. By 15z, all TAF sites should see a return to VFR conditions. && .PREV DISCUSSION... /issued 250 PM CDT Tue May 7 2019/ SHORT TERM... (Tonight and Wednesday) ..Severe Thunderstorms Possible Tonight and Wednesday Morning... Early this afternoon, an upper low pressure system moving east over Arizona is indicated on water vapor satellite imagery. Meanwhile, at the surface a dry-line stretches along or just east of the eastern New Mexico/Texas Panhandle border and south into the Trans-Pecos region, with dewpoints in the mid to upper 60s across West Central Texas. Visible satellite shows clouds partially clearing across the region, and SB CAPE is already 2500-3000 J/KG and ML CAPE is 1500- 2000 J/KG. Storms are already firing along the dry-line in the northern Texas Panhandle and down in the Trans-Pecos region. The low will weaken into an open trough later today into this evening as it moves into New Mexico, with broad-scale lift increasing as it approaches, resulting in increasing storms developing along and ahead of the dry-line. With NAM12 showing ML CAPEs late this afternoon and evening potentially exceeding 3000 J/KG, 0-6 km bulk shear increasing to 45-50 KT, and 0-1 km bulk shear increasing to 15-20 KT, any cells that develop through the evening hours will have a good possibility of being supercells with the potential to produce large hail (and potentially very large hail west of a Haskell to Sonora line), damaging winds and a few tornadoes. A some of the hi-res models show a few discrete cells (potentially supercells) developing over the western Big Country, western Concho Valley and Northern Edwards Plateau this evening. After midnight, a line of strong to severe thunderstorms is then expected to develop along the dry-line and move from northwest to southeast (along with the dry-line) across the forecast area through Wednesday morning, with the main hazards from this squall line being damaging winds and large hail, although an embedded tornado cannot be ruled out. SPC has areas west of a Throckmorton to Mertzon line in an Enhanced Risk of severe weather, while areas to the east but west of a Brownwood to Sonora line are in a Slight Risk, and everywhere else in a Marginal Risk through sunrise Wednesday. After sunrise Wednesday, the Slight Risk area transitions to locations east of a Haskell to Ballinger to Sonora line as the squall line continues to move east. There's also a slight risk of flash flooding through Wednesday morning, mainly in the Big Country, as 1-2 inches of rain could fall onto already saturated soils. Storms should be exiting the region completely by early afternoon Wednesday, with sunny skies emerging behind the dry-line. Highs Wednesday are forecast to be in the mid to upper 80s. LONG TERM... (Wednesday Night through Tuesday) An overall unsettled pattern is indicated late this week through the weekend, and into the first part of next week. An upper trough will be over the southwestern part of the CONUS, with west to southwest flow aloft over our area. A closed low is progged to develop off the southern California coast by this weekend, and eventually move into the Arizona/New Mexico vicinity early next week. The GFS and ECMWF have overall similarity, but differ with eventual track of the upper low. With this pattern, our area will have varying chances for showers/thunderstorms. A fairly strong cold front for this time of year is expected to move south across the northern part of our area late Wednesday night, and across the rest of our area Thursday morning. Temperatures will be 10-18 degrees cooler for highs on Thursday, with somewhat breezy north winds. The cool airmass is expected to linger across our area into the weekend, with daytime temperatures well-below normal for the second week in May. Carrying 20-40 PoP for showers and thunderstorms Thursday across the southern third of our area, where some instability will be present with the arrival of the cold front. Rain chances expand back to the north Thursday night and Friday, when showers and a few elevated thunderstorms will be possible with a disturbance aloft moving into the area. With the possibility of an embedded disturbance or two in the flow aloft affecting our area in an overrunning type of setup during the weekend, the possibility of showers/isolated thunderstorms remains in the forecast. With increased uncertainty in the details, keeping PoPs mostly limited to chance Friday night/Saturday and slight chance Saturday night/Sunday. Rain chances to continue into the first part of next week, with the approach of the aforementioned upper low into what is progged to be an unstable airmass. && .PRELIMINARY POINT TEMPS/POPS... Abilene 81 65 84 56 / 20 80 40 0 San Angelo 82 65 86 58 / 30 80 30 0 Junction 81 68 87 62 / 30 50 60 5 Brownwood 80 65 84 60 / 20 60 70 10 Sweetwater 81 64 83 54 / 20 80 10 0 Ozona 81 64 85 59 / 30 70 20 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 99/99/40
Hazardous Weather Outlook National Weather Service San Angelo TX 235 PM CDT Tue May 7 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-081945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 235 PM CDT Tue May 7 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible across West Central Texas this evening into the overnight hours. Large to very large hail, damaging winds and a few tornadoes are possible. The greatest threat of very large hail will be west of a Haskell to Sonora line and the greatest damaging wind threat will be west of a Menard to Brownwood line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible Wednesday morning generally east of a Haskell to Ballinger to Sonora line. The main hazards will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed at some point tonight or Wednesday morning.
Special Weather Statement
National Weather Service San Angelo TX
1033 PM CDT Tue May 7 2019
TXZ054-064-065-080415-
Nolan TX-Coke TX-Sterling TX-
1033 PM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE...NORTHERN
STERLING AND SOUTHWESTERN NOLAN COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Silver to Sterling City.
Movement was northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Silver around 1105 PM CDT.
E.V. Spence Reservoir Near Paint Creek Recreation Area around 1110
PM CDT.
Sanco around 1115 PM CDT.
Other locations impacted by these storms include The Intersection Of
Highway 158 And Ranch Road 2059.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3209 10104 3209 10066 3233 10067 3236 10061
3198 10039 3171 10119
TIME...MOT...LOC 0333Z 242DEG 36KT 3212 10086 3184 10098
WoodwardSpecial Weather Statement
National Weather Service San Angelo TX
1034 PM CDT Tue May 7 2019
TXZ076-080400-
Crockett TX-
1034 PM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROCKETT COUNTY
UNTIL 1100 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pandale, or 30 miles south of Sheffield, moving
northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Crockett County, including the following locations... The
Intersection Of Ranch Road 2083 And Highway 405.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3029 10176 3033 10174 3034 10171 3034 10166
3037 10168 3053 10143 3035 10126 3028 10140
TIME...MOT...LOC 0334Z 244DEG 33KT 3027 10166
mkdThe San Angelo radar (KSJT), 45 km away, was scanning. The volume nearest the first event began at 04:10 UTC.
5 flash flood, 4 hail, 4 thunderstorm wind. Local standard time, as filed.
A COOP Observer reported quarter size hail 11 miles north-northeast of Water Valley.
The public reported thunderstorm wind gusts near 60 mph and some tree limbs were broken.
A trained spotter reported that damaging thunderstorm winds knocked down trees 1.5 miles west-northwest of Potosi.
The public reported baseball size hail 12 miles east of Sonora.
Law Enforcement reported wind gusts of 60 mph.
Law Enforcement reported quarter size hail in Mertzon.
The National Weather Service office reported a winds gusts of 60 mph.
The public reported homes and buildings flooded in Tye.
The Irion County Sheriffs office reported a railway washed out at Highway 67 and FM 72. Also, there were reports of residential flooding and two water rescues in Mertzon.
The fire department reported water rescues in Brady, along with street flooding.
Lots of dime size hail and strong winds of at least 50 mph were reported.
Law enforcement reported FM 1311 and Calf Creek Road impassable because of water over the roadway.
The public reported a road impassable due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827006, 827020, 827017, 827013, 827021, 827014, 827023, 829475, 829479, 829482, 827019, 829483, 829484.